Ohio, 2017Hail and Damaging Winds in Ohio, July 3, 2017
July 3, 2017 · NWS CLE · 4 events in 2 counties and zones
A warm front lifted into northern Ohio causing showers and thunderstorms to develop. A couple of the stronger storms became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted into northern Ohio causing showers and thunderstorms to develop. A couple of the stronger storms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 3, 2:33 PM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 3, 2:33 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
333 PM EDT Mon Jul 3 2017
.SYNOPSIS...
A weak cold front bisecting northern Ohio will continue south of
the area this evening. High pressure will build in from the
north Tuesday and Tuesday night. The high will move to New
England Wednesday and allow low pressure to track northeast
across Ohio on Thursday.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
A weak cold front is currently dropping south through the area
and is near a KFDY-KCAK line mid afternoon. Showers and
thunderstorms have developed from Wayne and Stark counties into
Columbiana county between 2:30 and 3pm in the vicinity of the
front. HRRR and NAM12 guidance show scattered showers and
thunderstorms continue to develop along this line which will be
drifting slowly south into evening. Will have chance pops that
last thru the evening for the southern half of the area. Low
temps overnight should drop well into the 60s behind the front
with mid 50s inland northeast Ohio and nwrn PA. Expect clouds to
decrease overnight as drier air moves in. Tuesday expect plenty
of sunshine and light northeast winds 5 to 10 mph. Tuesday
evening skies mostly clear.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
An area of subsidence will develop over the area Wednesday between a
weak surface wave over the Ohio River and a deepening low over
Missouri. Moisture from the initial wave should stay south of the
area, which will keep dry conditions over the area one more day.
Moisture will begin streaming into the area Wednesday afternoon with
dew points creeping into the 60s. A warm front ahead of the low will
expand showers into the area starting in the southwest Thursday,
though there remains some discrepancy in timing. The GFS is the most
aggressive with this feature and the extent of the precip shield,
which could be the result of convective feedback. The northern
stream energy doesn't become as well aligned in the ECMWF which is
also slower with the feature. Shear remains low, with moderate to
locally heavy rainfall more of a concern Thursday Night and possibly
into Friday.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Rain chances continue into Friday under muggy conditions until the
cold front moves through Friday Night. Looking at NW flow aloft and
high pressure from Canada building in for Saturday and into Sunday.
The airmass transition will be noticeably drier with temperatures in
the 70s. This pattern looks to continue into the beginning of next
week, at which time attention turns to the building ridge over the
central US.
&&
.AVIATION /18Z Monday THROUGH Saturday/...
Weak cold front to drop through the area today. May tough off a
few showers and thunderstorms mainly southern portion south of
I30. VFR expected tonight and Tuesday.
OUTLOOK...Some Non-VFR early morning fog for YNG Wednesday
morning. Non-VFR conditions possible in SHRA/TSRA late Wednesday
through Thursday.
&&
.MARINE...
Main threat for mariners will be chance for storms with heavy rain
Thursday into Friday. High pressure over Lake Erie will continue
into Wednesday. This will support a east-northeast wind around 5-10
knots for the next few days, increasing waves in the western basin.
An area of low pressure over the plains will pass just south of the
Lake Thursday Night followed by a cold front Friday Night. Winds
ahead of and just behind the front will mix in some 15 knot or
greater winds, strongest Friday Night. This will be followed by
Canadian high pressure into the weekend.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...Jamison
LONG TERM...Jamison
AVIATION...TK
MARINE...Jamison
Hazardous weather outlook, Jul 3, 2:45 AM EST, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
345 AM EDT Mon Jul 3 2017
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-040745-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
345 AM EDT Mon Jul 3 2017
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Wayne
- When
- July 3, 3:49 PM EST
- Where
- Wayne County, 2 mi E of Dalton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.800, -81.662
Thunderstorm winds downed a few large tree limbs along U.S. Highway 30 near the Stark County line.
Hail, Hancock
- When
- July 3, 4:25 PM EST
- Where
- Hancock County, 10 mi W of Findlay
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.030, -83.842
Nickel sized hail was reported.
Thunderstorm Wind, Hancock
- When
- July 3, 4:38 PM EST
- Where
- Hancock County, (Fdy)findlay Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.020, -83.680
An automated sensor at the Findlay Airport measured a 58 mph thunderstorm wind gust.
Thunderstorm Wind, Hancock
- When
- July 3, 4:40 PM EST
- Where
- Hancock County, 0.14 mi WSW of Findlay
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 41.029, -83.652
Thunderstorm wind gusts downed some power poles and lines near JC Donnell Stadium on the south side of Findlay.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Hail in Texas, July 3 to 4, 20172 deaths · 3 injured · $1.1 million · 1 in hail · 9 events
- Lightning Strike in Texas, July 3, 20171 death · 1 event
- Tornado and Damaging Wind in Arkansas, July 3, 2017$752,000 · EF1 · 2 events
- Flash Flood and Hail in Oklahoma, July 3 to 4, 2017$27,000 · 1 in hail · 41 events
- Damaging Winds in Mississippi, July 3, 2017$80,000 · 50 kt wind · 3 events
- Damaging Wind and Lightning Strike in Florida, July 3, 20173 injured · $20,000 · 2 events
- Damaging Winds in Alabama, July 3, 20173 injured · $3,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Texas, July 3, 20172.5 in hail · 19 events
- Flooding and Damaging Winds in Tennessee, July 3, 2017$17,000 · 55 kt wind · 5 events
- Hail and Damaging Wind in Nebraska, July 3 to 4, 20171.5 in hail · 6 events
- Hail and Damaging Winds in Kansas, July 3 to 8, 20171.75 in hail · 5 events
- Flash Flooding and Hail in Oklahoma, July 3 to 4, 20171 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714282, 714281, 714279, 714280.